Alert archive / Tennessee / Wind Advisories in 2023

Wind Advisory 4, NWS Morristown, TN

January 19, 20237 counties in Tennessee; Russell County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this wind advisory at Jan 19, 2023, 6:57 PM EST for 7 counties in Tennessee; Russell County, Washington County, City of Bristol, Virginia. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2023, 6:57 PM EST (23:57 UTC)
Expired
Jan 20, 2023, 3:44 AM EST
In force
9 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, Russell County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS74 KMRX 192357
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
657 PM EST Thu Jan 19 2023

TNZ018-041-043-045>047-072-074-VAZ006-008-201200-
/O.CAN.KMRX.WI.Y.0003.000000T0000Z-230120T1200Z/
/O.NEW.KMRX.WI.Y.0004.230120T0000Z-230120T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Northwest Carter-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Russell-Washington VA-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Cades Cove,
Elkmont, Gatlinburg, Hansonville, Lebanon, Dye, Castlewood, 
Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
657 PM EST Thu Jan 19 2023

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph
  occurring.

* WHERE...Portions of the east Tennessee mountains and southwest 
  Virginia.

* WHEN...Until 7 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ060-061-TNZ012>017-035>040-042-044-067>071-073-081>087-098>102-
VAZ001-002-005-200100-
/O.CAN.KMRX.WI.Y.0003.000000T0000Z-230120T0000Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Roane-Loudon-Knox-Jefferson-
Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Scott VA-
657 PM EST Thu Jan 19 2023 /557 PM CST Thu Jan 19 2023/

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory level.

$$
1 follow-up statement
204 
WWUS74 KMRX 200844
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
344 AM EST Fri Jan 20 2023

TNZ018-041-043-045>047-072-074-VAZ006-008-200945-
/O.CAN.KMRX.WI.Y.0004.000000T0000Z-230120T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Northwest Carter-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Russell-Washington VA-
344 AM EST Fri Jan 20 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory level. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 19, 6:49 PM EST, 8 minutes earlier.

Area forecast discussion, Jan 19, 6:49 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
649 PM EST Thu Jan 19 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 308 PM EST Thu Jan 19 2023

Key Messages:

1. Gusty west winds this afternoon and tonight.

2. Temperatures cooling back to near or above seasonable levels.

Discussion:

An upper low seen on WV imagery this afternoon is lifting into the
Great Lakes. A surface front is well east of the local area now,
moving into the mid Atlantic region. Gusty southwest winds continue
this afternoon within deep mixing behind this front with well above
normal temperatures.

Strong gradient winds will continue tonight with westerly winds
between 10-20 mph with higher gusts between 30-40mph. These winds
will eventually subside later this evening but will still remain
between 10-15 mph. The wind advisory will remain in place for all
zones excluding the mountain zones through 00Z tonight, and a wind
advisory will remain in place across the mountain zones through
12Z Friday morning.

Otherwise, much cooler weather can be expected tonight and on Friday
with temperatures near to above seasonable levels.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 308 PM EST Thu Jan 19 2023

Key Messages:

1. Dry weather for Friday night and Saturday with seasonable
temperatures.

2. A couple of rounds of precipitation for the Sunday through
Thursday time frame with just a brief break between.

3. The potential for mountain wave enhancement of the wind looks
marginal with the first system but looks higher with the second.

Discussion:

Surface high pressure and low amplitude upper ridging will bring dry
and seasonable weather to start the period Friday night and
Saturday.

Models are in decent agreement for the first of our two main systems
during the period, and depict an upper level trough moving out of
the Plains across our area and then lifting off to the northeast.
Models have less agreement on the exact track of the weak surface
low associated with this system, but overall they agree that we will
see rain moving in Sat night into Sunday.  Model soundings indicate
most of this precipitation should fall as rain on the front side,
although some of the higher mountain tops mainly north/east may see
some brief snow at onset.  The direction of the low level jet looks
like it may be favorable for mountain wave enhancement of the wind
Saturday night into at least early Sunday, but the magnitude of the
jet looks on the low side and the highest winds look to be to our
southeast so the set up looks marginal at best for now. This will
bear watching however as these details could easily change with
later runs.  QPF values right now are only around a half inch or so
for Saturday night through Sunday night.  On the back side of this
system, colder air will be moving in and low level flow will turn
more northwesterly as the axis of the upper trough moves across, and
we will likely see a transition to snow showers especially over the
higher terrain Sunday night into early Monday with some light
accumulation possible mainly over the high elevations. Ensemble data
suggest a low to moderate probability of an inch or more of
accumulation in some of these areas.

Brief upper ridging/surface high pressure will move across the area
providing dry conditions later Monday and Monday night.  The next
system will be approaching by Tuesday, as another upper trough lifts
northeast out of the Plains.  Models are still struggling with the
details of this system, and especially the strength and track of the
surface low that tracks northeast into the Eastern Great Lakes and
NE states. Models generally show this low tracking by to our west,
and the set up right now looks favorable for more significant
mountain wave enhancement of the wind in the usual higher
elevation/foothills locations sometime in the Tuesday into Wednesday
time frame although significant timing differences exist.  The
precipitation with this system again looks to be mainly rain on the
front side, with possible snow showers on the back side especially
higher terrain, but details that far out are still murky.  Thursday
looks drier with below normal temperatures as this system pulls away.

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM EST Thu Jan 19 2023

Gusty winds will continue to be experienced across all TAF sites
until early overnight. Winds are forecast to hang on at TRI at
least until the end of the TAF period. Wrap around moisture from
the north will send MVFR level CIGs to TRI and TYS during the
early overnight period as well. Winds and CIGs should improve by
late morning or early afternoon Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             37  52  31  53 /   0   0   0  10
Knoxville McGhee Tyson Airport, TN  37  48  28  50 /   0   0   0   0
Oak Ridge, TN                       36  49  28  50 /   0   0   0   0
Tri Cities Airport, TN              36  44  26  47 /  10  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 7 PM EST this evening for Cherokee-Clay.

TN...Wind Advisory until 7 PM EST /6 PM CST/ this evening for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
     Blount-Northwest Cocke-Northwest Greene-Northwest Monroe-
     Rhea-Roane-Scott TN-Sequatchie-Southeast Monroe-Sullivan-
     Union-Washington TN-West Polk.

     Wind Advisory until 7 AM EST Friday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Northwest Carter-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Unicoi.

VA...Wind Advisory until 7 PM EST this evening for Lee-Scott VA-Wise.

     Wind Advisory until 7 AM EST Friday for Russell-Washington VA.

&&

SHORT TERM...Diegan
LONG TERM....LW
AVIATION...KS
Hazardous weather outlook, Jan 19, 3:11 PM EST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
311 PM EST Thu Jan 19 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-202015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
311 PM EST Thu Jan 19 2023 /211 PM CST Thu Jan 19 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Gusty southwest winds will continue behind a cold front this
afternoon and into tonight in the Plateau, and valley locations.
Wind gusts up to 30-40 mph are possible late this afternoon. Winds
will eventually subside later tonight. Gusty winds will also
continue across the higher terrain areas. Southwest winds 20-30mph
with wind gusts as high as 50 mph will remain possible across
locations 4000 feet and above.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some light snow accumulations will be possible over the higher
elevations Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Tennessee, 2023Wind Advisories in Virginia, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.